Lightning, Lauderdale
- When
- July 14, 4:10 PM CST
- Where
- Lauderdale County, 1.77 mi NNE of Rogersville
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.852, -87.264
Lightning knocked down a power pole on County Road 26.
Clusters of strong thunderstorms developed over much of west central Alabama during the late afternoon hours. The storms moved northward across northwest Alabama producing a period of gusty winds, heavy downpours and frequent lightning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Clusters of strong thunderstorms developed over much of west central Alabama during the late afternoon hours. The storms moved northward across northwest Alabama producing a period of gusty winds, heavy downpours and frequent lightning. The winds downed trees and power lines in Lauderdale and Colbert Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 14, 1:42 PM CST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 242 PM CDT SAT JUL 14 2012 .DISCUSSION... LATEST WATER VAPOR IMAGERY AND H5 RUC ANALYSIS INDICATE THE MAIN BELT OF WESTERLIES IS WELL NORTH OF THE CONUS...WITH A T/R/T/R PATTERN PREVAILING SOUTH OF THE BORDER. EMBEDDED WITHIN THIS FLOW...A SHEARED VORT AXIS IS STRETCHED FROM THE LOWER MISSISSIPPI RIVER NORTHWEST TOWARD THE OHIO RIVER VALLEY. WITHIN THE WARM SECTOR...PLENTIFUL CU DOMINATES MUCH OF THE SOUTHEAST...AND SCATTERED SHRA ARE DOTTING THE TENNESSEE VALLEY. WITHIN THE SOUPY AIRMASS...LOOK FOR SCATTERED SHRA/TSRA TO CONTINUE THROUGH THE EVENING...BEFORE LARGELY DISSIPATING BY MIDNIGHT. THE SHORTWAVE CURRENTLY PRODUCING A COMPLEX OF THUNDERSTORMS IN THE NORTHERN GOMEX/MOBILE BAY AREA WILL CONTINUE NORTH THIS EVENING...AND THIS COULD CAUSE A FEW SHOWERS OR THUNDERSTORMS AFTER MIDNIGHT /ESPECIALLY IN THE WEST/...SO OPTED TO KEEP THE MENTION OF PRECIPITATION THROUGH THE OVERNIGHT HOURS. OTHERWISE...THE HUMID AIRMASS ALONG WITH GENERALLY STAGNANT SURFACE FLOW MAY YIELD PATCHY FOG TOWARD DAYBREAK. TEMPERATURES WILL AGAIN BE WARM...IN THE LOW 70S. MIDLEVEL RIDGING SHOULD NUDGE INTO THE AREA TOMORROW FROM THE EAST...WHICH SHOULD PUSH THE MAJORITY OF THE THUNDERSTORM ACTIVITY TO THE WEST OF THE INTERSTATE. HOWEVER...ANY OF THE STORMS THAT DEVELOP WILL HAVE THE CAPACITY OF GUSTY WINDS AND LOCALLY HEAVY RAINFALL GIVEN THE STEEP LOW LEVEL LAPSE RATES AND POCKET OF DRY AIR IN THE MID LEVELS. TEMPERATURES WILL AGAIN BE HOT...AND WITH DEWPOINTS ONLY MIXING TO AROUND 70...LOOK FOR TEMPERATURES TO FEEL LIKE THE MIDDLE OR UPPER 90S. DIURNALLY FOCUSED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE IN THE FORECAST THROUGH THE MIDDLE OF THE WEEK...WITH TEMPERATURES IN THE 90S DURING THE DAY...AND LOWS ONLY FALLING INTO THE LOWER 70S. GLOBAL MODELS AGREE ON AN APPROACHING WEAK COLD FRONT STALLING ACROSS THE CWFA BY THURSDAY...SO WILL CARRY HIGHER RAIN CHANCES ON THURSDAY AND FRIDAY. NO MAJOR CHANGES WERE MADE TO THE FORECAST...WITH SCATTERED THUNDERSTORMS PREVAILING INTO THE WEEKEND. JLL && .AVIATION... /ISSUED 1220 PM CDT SAT JUL 14 2012/ FOR 18Z TAFS... SCT SHRA/TSRA WILL CONTINUE TO EXPAND THIS AFTN...SO WILL MAINTAIN VCTS AT KMSL/KHSV THRU 15/02Z. BRIEF IFR/MVFR VSBYS ARE PSBL...BUT CIGS SHOULD REMAIN VFR OR BRIEFLY MVFR. SOME OF THE STRONGER STORMS MAY CONTAIN +RA...FQT LTG AND GUSTY WINDS. MVFR BR MAY DVLP LATE TNGT DUE TO THE MOIST AIR MASS...ESPECIALLY NEAR AREAS WHERE RAIN FALLS TODAY. HAVE INCLUDED A PERIOD OF 4-5SM BR CONDS AT KMSL/KHSV FROM 15/10Z-15/14Z. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 72 91 71 92 71 / 40 30 20 30 30 SHOALS 73 92 72 92 72 / 50 40 30 30 30 VINEMONT 72 90 71 91 73 / 40 30 20 30 30 FAYETTEVILLE 70 91 71 91 70 / 40 40 30 40 30 ALBERTVILLE 71 91 70 91 72 / 30 20 20 30 30 FORT PAYNE 70 90 69 91 70 / 30 30 20 40 30 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1251 PM CDT SAT JUL 14 2012 ALZ001>010-016-TNZ076-096-097-150300- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1251 PM CDT SAT JUL 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS WILL BECOME MORE NUMEROUS THROUGH THE AFTERNOON HOURS. BRIEF GUSTY WINDS...DOWNPOURS AND SUDDEN LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THE STORMS SHOULD DIMINISH IN COVERAGE RAPIDLY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH EARLY NEXT WEEK. BRIEF GUSTY WINDS...DOWNPOURS AND SUDDEN LIGHTNING WILL OCCUR WITH THESE STORMS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. AK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
354 PM CDT SAT JUL 14 2012
ALZ009-TNZ076-097-142145-
FRANKLIN-JACKSON-MOORE-
354 PM CDT SAT JUL 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...JACKSON AND MOORE
COUNTIES UNTIL 445 PM CDT...
AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JERICHO MOVING NORTH AT 30 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
BEANS CREEK.
BELVIDERE...COWAN.
WINCHESTER...HARMONY.
DECHERD...TIMS FORD LAKE.
ESTILL SPRINGS.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3535 8603 3532 8599 3491 8600 3490 8622
3535 8634 3536 8621 3534 8620 3536 8619
3536 8608
TIME...MOT...LOC 2054Z 176DEG 24KT 3501 8611
SLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
407 PM CDT SAT JUL 14 2012
TNZ096-142130-
LINCOLN-
407 PM CDT SAT JUL 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN COUNTY UNTIL 430 PM
CDT...
AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BOONSHILL...OR 10 MILES NORTHWEST OF
FAYETTEVILLE...MOVING NORTH AT 20 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
PETERSBURG.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3513 8661 3512 8684 3526 8683 3527 8682
3527 8679 3526 8675 3531 8668 3533 8661
3536 8661 3536 8660
TIME...MOT...LOC 2107Z 179DEG 16KT 3522 8672
SLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
435 PM CDT SAT JUL 14 2012
ALZ003-004-142215-
FRANKLIN-LAWRENCE-
435 PM CDT SAT JUL 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND LAWRENCE COUNTIES
UNTIL 515 PM CDT...
AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF HALEYVILLE...MOVING NORTH
AT 15 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
MT HOPE...LANDERSVILLE.
NEWBURG...HATTON.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3430 8759 3457 8766 3457 8752 3458 8751
3460 8751 3462 8750 3463 8737 3430 8735
TIME...MOT...LOC 2135Z 173DEG 15KT 3431 8747SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 459 PM CDT SAT JUL 14 2012 ALZ016-142245- CULLMAN- 459 PM CDT SAT JUL 14 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 545 PM CDT... AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BLACK BOTTOM...MOVING NORTH AT 20 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... HANCEVILLE. GOOD HOPE. PHELAN. BALDWIN...CULLMAN. SOUTH VINEMONT. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. && LAT...LON 3427 8707 3430 8678 3403 8675 3398 8697 TIME...MOT...LOC 2159Z 171DEG 18KT 3403 8686 SL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
504 PM CDT SAT JUL 14 2012
ALZ002>004-142245-
COLBERT-FRANKLIN-LAWRENCE-
504 PM CDT SAT JUL 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...FRANKLIN AND LAWRENCE
COUNTIES UNTIL 545 PM CDT...
AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LA GRANGE MOVING NORTH AT 20 MPH.
PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
LA GRANGE.
NE SMITH.
SPRING VALLEY.
TOWN CREEK.
LEIGHTON.
FORD CITY...MUSCLE SHOALS.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3446 8764 3478 8768 3481 8759 3482 8748
3481 8744 3480 8743 3480 8739 3446 8740
TIME...MOT...LOC 2204Z 178DEG 19KT 3454 8753
SLThe Northeast Alabama radar (KHTX), 108 km away, was scanning. The volume nearest the first event began at 22:10 UTC.
7 thunderstorm wind, 1 lightning. Local standard time, as filed.
Lightning knocked down a power pole on County Road 26.
A tree was knocked down at 3110 Waldrep Loop.
Ten or more reports were received of trees and power lines being knocked down. Roads were blocked in some cases. The reports were most concentrated in and near the town of Hatton and areas northwest toward Leighton in Colbert County. Time estimated.
A tree was knocked down at 7532 River Road.
A tree and power lines were knocked down at the 200 block of Wheeler View Drive.
A tree was knocked down at 71 Mill Stream Trail.
Power lines were knocked down on County Road 25.
A tree was knocked down at the intersection of County Road 425 and County Road 33.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403154, 403158, 403155, 403159, 403160, 403161, 403156, 403157.